Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

July 15, 2021Warren County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 15, 2021, 9:40 PM EDT for Warren County, Pennsylvania. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 9:40 PM EDT (01:40 UTC)
Expired
Jul 15, 2021, 10:30 PM EDT
In force
50 min
Issued by
NWS State College, PA

County Warren County, PA

The radar

The Buffalo radar (KBUF), 129 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

441 
WWUS81 KCTP 160140
SPSCTP

Special Weather Statement
National Weather Service State College PA
940 PM EDT Thu Jul 15 2021
 
PAZ004-005-160230-
McKean PA-Warren PA-
940 PM EDT Thu Jul 15 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MCKEAN AND WARREN
COUNTIES UNTIL 1030 PM EDT...

At 940 PM EDT, Doppler radar indicated strong thunderstorms along a 
line extending from Russell to near Warren to Grand Valley. Movement 
was to the east at 30 mph.

Wind gusts of 50 to 55 mph are possible.

Strong thunderstorms will be near...
  Chapman State Park around 945 PM EDT.
  Warren, Warren South and Russell around 950 PM EDT.
  Scandia around 1000 PM EDT.
  Kinzua Dam around 1005 PM EDT.
  Sheffield around 1025 PM EDT.
  Bradford, Marshburg and Ludlow around 1030 PM EDT.

Other locations impacted by these storms include Tidioute, Starbrick,
Clarendon, University Of Pittsburgh - Bradford and Lewis Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4186 7929 4200 7915 4200 7854 4179 7874
      4162 7905 4163 7961
TIME...MOT...LOC 0140Z 270DEG 25KT 4198 7908 4184 7924 4168 7946 

$$

Dangelo

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 15, 7:53 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 15, 7:53 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service State College PA
753 PM EDT Thu Jul 15 2021

.SYNOPSIS...
A weakening cold front is approaching from the Great Lakes. It
is expected to stall out north of the state on Friday, then
push slowly south across the region during the first half of the
weekend. A slow moving upper trough is likely to linger over
the area into much of next week.

&&

.NEAR TERM /UNTIL 7 AM FRIDAY MORNING/...
Very isolated SHRA from diurnal heating are just about gone. The
forcing from the approaching cold front is decent but not all
that robust. Most CAMs do continue to bring the currently-
advancing line of TSRA into the far NW corner of the CWA within
an hour or two. These should dwindle as they get much farther
into Central PA without daytime heating to help. The front will
also be slowing down and lack of lift will also be a negative
for deep convection. Have made small tweaks mainly to timing
based on radar trends and CAM projections. Fog may form over
some of the area overnight, but sun and some drying has
decreased the moisture on the ground and in the llvls in
general. Wind will also be non-zero for at least the NW half of
the area, but does go calm in the SE. We will hold off on
including fog at this time.

Prev...
Isolated showers dotting the landscape across the southern 2/3
of central PA,and an isold tsra cannot be ruled out through
early this evening in the very warm and conditionally unstable
air mass. Thermal trough over the Piedmont region may provide
the best environment for isold T this aftn over Lancaster/York
counties. An isolated late day tstorm is also possible over the
northwest in association with falling heights and low level
moisture return ahead of upstream trough over the Grt Lks.

Approaching cold front is still progged to stall out just north
of PA tonight, bringing a lingering chance of showers overnight
across the northwest counties. Otherwise, fair and warm wx is
expected. Mins will range from the mid 60s north to the lower
70s southeast.

&&

.SHORT TERM /7 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Quasi-stationary front over the northern tier of PA will be the
focus for convection Friday (and Saturday). Convective chances
remain highest over northwest half of PA Friday afternoon just
south of the stationary boundary. A plume of 1.75 to 2.00" PW
propagates across the region by Friday night and Saturday,
bringing max coverage and highest intensity of convective
rainfall, and raising potential flood concerns again for areas
that have been very wet lately. Day 3 Excessive Rainfall SLGT
risk covers the Susq River Valley, and this is well placed.

Model 850mb temps support highs in the low to mid 90s Friday
with some spots possibly tickling 100F heat indices.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Some model timing differences emerge with respect to the sfc
cyclone and associated cold frontal passage on Sat, with the
GFS faster and the ECMWF slower, with more lingering rain on
Sunday. Most of the rain looks to fall along the southern and
eastern periphery of the CWA, where an avg of 0.25 is forecast
on Sun.

By Monday and Tuesday, a ridge will build over the
central/western US and longwave trough will deepen over the
East. This will put central PA back in lower heights and a
potentially unsettled air mass, although the air will be cooler
and drier as it moves in from the northwest. Continued to knock
temps/dewpoints down slightly vs the NBM Mon-Tue under the
influence of cold air advection. Reinforcing cold fronts look to
keep temps slightly below avg and a chance for periods of
showers/storms through mid-late week.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR conditions will prevail overnight everywhere except BFD. A
stray evening shower is possible in the vicinity of MDT and
LNS, but no significant/sustained reductions are anticipated.
Continuing to monitor a line of showers and storms moving into
NW PA as of 00Z. Expect the line to weaken in time, but rain
and possibly a rumble of thunder are possible in the 03-04Z
timeframe.

Less fog is expected tonight vs last night, with slightly more
wind in the lowest 3kft AGL. MVFR-IFR cigs are likely in BFD
predawn hours Fri. Going with prevailing MVFR for now, but would
not be surprised if cigs dip below 1kft around daybreak.

Scattered SHRA and TSRA will develop across the northwest Fri
late morning and afternoon, and spread east/southeast through
the afternoon. Have added VCSH to everywhere except SE
airfields, but most widespread activity is expected in the NW.
Will wait to add VCTS or -TSRA when confidence in timing
increases. VFR will prevail everywhere by Friday afternoon,
with ceilings gradually lowering in the northern mountains
overnight.

Outlook...
Sat...Restrictions possible in SHRA/TSRA
Sun...Showers gradually sag southeast, reductions possible.
Mon-Tue...Isolated to scattered P.M. showers/t-storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Fitzgerald
NEAR TERM...DeVoir/Fitzgerald/Dangelo
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Dangelo/Colbert/Gutierrez
AVIATION...Colbert/Banghoff/Mulhern
Hazardous weather outlook, Jul 15, 4:20 AM EDT, 17 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
420 AM EDT Thu Jul 15 2021

PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-160830-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
420 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rainfall from thunderstorms may cause isolated flooding
problems Saturday afternoon or evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-160830-
Warren-
420 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds are possible
this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rainfall from thunderstorms may cause isolated flooding
problems Friday afternoon or evening and again Saturday afternoon or
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010>012-017-018-037-041-042-160830-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Tioga-Northern Lycoming-Sullivan-
420 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rainfall from thunderstorms may cause isolated flooding
problems Friday afternoon or evening and again Saturday afternoon or
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 15, 9:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
940 PM EDT Thu Jul 15 2021

PAZ004-005-160230-
McKean PA-Warren PA-
940 PM EDT Thu Jul 15 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MCKEAN AND WARREN
COUNTIES UNTIL 1030 PM EDT...

At 940 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Russell to near Warren to Grand Valley. Movement
was to the east at 30 mph.

Wind gusts of 50 to 55 mph are possible.

Strong thunderstorms will be near...
  Chapman State Park around 945 PM EDT.
  Warren, Warren South and Russell around 950 PM EDT.
  Scandia around 1000 PM EDT.
  Kinzua Dam around 1005 PM EDT.
  Sheffield around 1025 PM EDT.
  Bradford, Marshburg and Ludlow around 1030 PM EDT.

Other locations impacted by these storms include Tidioute, Starbrick,
Clarendon, University Of Pittsburgh - Bradford and Lewis Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4186 7929 4200 7915 4200 7854 4179 7874
      4162 7905 4163 7961
TIME...MOT...LOC 0140Z 270DEG 25KT 4198 7908 4184 7924 4168 7946

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:22 PM EDTFlood WatchCTPCameron, Clinton, Elk, Lycoming, McKean, Potter and 3 more21 min
Jul 16, 1:46 PM EDTFlash Flood WatchCTPAdams, Cameron, Clinton, Columbia, Dauphin, Elk and 12 more32 hr
Jul 16, 1:59 PM EDTSpecial Weather StatementCTPMontour31 min
Jul 16, 2:05 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan2 hr
Jul 16, 2:18 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter42 min
Jul 16, 2:29 PM EDTSpecial Weather StatementCTPMontour31 min
Jul 16, 2:52 PM EDTSpecial Weather StatementCTPPotter23 min
Jul 16, 2:59 PM EDTAreal Flood AdvisoryCTPColumbia, Montour, Northumberland2 hr
Jul 16, 2:59 PM EDTSpecial Weather StatementCTPColumbia31 min
Jul 16, 3:14 PM EDTSpecial Weather StatementCTPPotter31 min
Jul 16, 3:19 PM EDTSpecial Weather StatementCTPMontour26 min
Jul 16, 3:22 PM EDTSpecial Weather StatementCTPJuniata, Perry38 min
Jul 16, 3:54 PM EDTSpecial Weather StatementCTPClearfield36 min
Jul 16, 4:07 PM EDTSpecial Weather StatementCTPClearfield38 min
Jul 16, 4:11 PM EDTSevere Thunderstorm WarningCTPClearfield49 min
Jul 16, 4:18 PM EDTSpecial Weather StatementCTPTioga42 min
Jul 16, 4:20 PM EDTFlash Flood WarningCTPColumbia, Montour, Northumberland, Union85 min
Jul 16, 4:29 PM EDTSevere Thunderstorm WarningCTPClearfield46 min
Jul 16, 4:30 PM EDTSevere Thunderstorm WarningCTPTioga45 min
Jul 16, 4:47 PM EDTSevere Thunderstorm WarningCTPLycoming43 min
Jul 16, 4:57 PM EDTSpecial Weather StatementCTPClinton33 min
Jul 16, 4:59 PM EDTAreal Flood AdvisoryCTPLycoming, Tioga2 hr
Jul 16, 5:10 PM EDTAreal Flood AdvisoryCTPSullivan3 hr
Jul 16, 5:13 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming32 min
Jul 16, 5:25 PM EDTSpecial Weather StatementCTPCarbon20 min
Jul 16, 5:31 PM EDTFlash Flood WarningCTPSullivan108 min
Jul 16, 5:32 PM EDTSpecial Weather StatementCTPClinton28 min
Jul 16, 5:44 PM EDTSpecial Weather StatementCTPCentre31 min
Jul 16, 6:01 PM EDTSpecial Weather StatementCTPCentre29 min
Jul 16, 6:02 PM EDTSevere Thunderstorm WarningCTPSullivan45 min
Jul 16, 6:31 PM EDTSpecial Weather StatementCTPUnion29 min
Jul 16, 6:52 PM EDTSpecial Weather StatementCTPColumbia23 min
Jul 16, 6:57 PM EDTSpecial Weather StatementCTPUnion33 min
Jul 16, 7:15 PM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland, Snyder, Union2 hr

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.